Kansas, 2006

Flash Flood in Kansas, August 27, 2006

August 27, 2006 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 1:47 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 1:47 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT SUN AUG 27 2006

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY FRONT REMAINS STALLED
ACROSS FAR NRN MO...THEN DRAPED SWD ALONG THE KANSAS PORTION OF THE
I-35 CORRIDOR. WIDESPREAD OVERCAST HAS GIVEN WAY TO A FEW BREAKS IN
THE QUASI-WARM SECTOR...ALLOWING TEMPERATURES TO APPROACH 80
DEGREES. AMAZINGLY ENOUGH...GIVEN AVAILABLE 12Z KTOP SOUNDING...THIS
IS THE CONVECTIVE TEMPERATURE AND DEEP CONVECTION IS ALREADY
BLOSSOMING ALONG AND AHEAD OF THIS BOUNDARY. INSTABILITY REMAINS
WEAK...OWING TO A VERY NEUTRAL/SATURATED SOUNDING...MORE TYPICAL OF
THE DEEP TROPICS. HOWEVER...VERY NARROW CAPE PROFILE AND
PRECIPITABLE WATERS STILL IN THE 1.75 TO 2.00 RANGE SUPPORT AN
ONGOING THREAT OF HEAVY RAINFALL AS RICH LOW LEVEL MOISTURE IS
OVERTOPPED BY A PERSISTENT MOIST SWRLY MID-HIGH LEVEL PLUME.

HAVE WORKED UP A DETAILED PNS/RAINFALL MAP OF THE LAST 3 DAYS WHICH
I HOPE TO HAVE POSTED TO THE WEB LATER THIS AFTERNOON. ANYWHERE FROM
2.50 TO LOCALLY 7 INCHES OF RAIN HAS FALLEN ACROSS CENTRAL/WEST
CENTRAL MISSOURI INTO EASTERN KANSAS. WITH POTENTIAL FOR ACTIVITY TO
TRAIN TO THE NORTHEAST ALONG THE SLOW MOVING BOUNDARY THIS
EVENING...WILL BE ISSUING A FLASH FLOOD WATCH FOR AREAS ALONG AND
SOUTH OF A LINE FROM ST. JOSEPH TO KIRKSVILLE. AGAIN...EVEN IN THE
ABSENCE OF THE VIVID LIGHTNING SHOWS THE PAST FEW NIGHTS...RAINFALL
RATES OF 2-3 INCHES PER HOUR WILL ACCOMPANY MANY CELLS.

ACTIVITY SHOULD GENERALLY TAPER FROM WEST TO EAST AFTER MIDNIGHT AS
ELONGATED SHORTWAVE PRESENTLY MOVING INTO CENTRAL KS CONTINUES
EAST...SCOURING THE DEEP TROPICAL MOISTURE. THE RESULT MAY BE
SOME VERY LOW STRATUS AND POTENTIALLY DENSE FOG OVER WRN MO/ERN KS
LATER TONIGHT...BUT ENOUGH SHORT TERM CONCERNS AT THE MOMENT.

RAIN CHANCES DONT END THERE HOWEVER AS AN UNUSUALLY DEEP UPPER
LEVEL CYCLONE FINALLY WORKS ITS WAY OUT OF THE ROCKIES AND INTO THE
PLAINS MONDAY AND TUESDAY. MAINTAINED SWRLY UPPER FLOW...COMBINED
WITH APPROACHING UPPER LEVEL COLD POOL...WILL SUPPORT CONTINUED
CONVECTIVE CHANCES (MAINLY DIURNAL) THROUGH TUESDAY.

TEMPERATURES WILL BE SEASONABLY COOL (ALBEIT MUGGY) FOR THE NEXT
24-36 HOURS. AFTER THE PASSAGE OF THE UPPER LEVEL TROUGH
TUESDAY...EXPECT EVEN COOLER AND DRIER AIR TO FILTER IN FOR TUESDAY
NIGHT WITH THE PROSPECTS FOR OVERNIGHT LOWS IN THE 50S LOOKING QUITE
PROMISING.

BOOKBINDER

THE UPPER LOW THAT HAS BEEN RESPONSIBLE FOR THE GENERATION OF
PRECIPITATION THIS WEEKEND...WILL PULL AWAY FROM THE FORECAST AREA
BY MID WEEK. AN END TO PRECIPITATION IS EXPECTED BY WEDNESDAY AS
THIS FEATURE MOVES EAST. TEMPERATURES SHOULD REMAIN RATHER
MILD...RIGHT AROUND THE SEASONAL NORMALS...FROM MID TO LATE IN
THE WORK WEEK...AS AN EASTERLY FETCH TO THE LOW LEVEL WINDS WILL
DELAY ANY SUBSTANTIAL WARMUP.

THE GREATEST UNCERTAINTY IN THE EXTENDED PORTION OF THE FORECAST
COMES WITH THE UPPER TROUGH PROGRESSION ACROSS THE NORTHERN
PLAINS/SOUTHERN CANADA LATE IN THE WEEK. THE MEDIUM RANGE MODELS ARE
RATHER INCONSISTENT WITH HOW SOON TO GENERATE A CLOSED LOW...AND IN
TURN HOW FAST TO TAKE THIS SYSTEM EAST. THE 06Z GFS CUTOFF THE
LOW OVER EASTERN IDAHO AND WYOMING BY FRIDAY...KEEPING THE UPPER
TROUGH AND ATTENDANT SURFACE FRONT WEST OF THE FORECAST AREA THROUGH
THE WEEKEND. THE 12Z GFS DEPICTS THE CUTOFF LOW OVER MANITOBA
MIDDAY ON FRIDAY...AND BRINGS THE SURFACE FRONT ACROSS THE AREA ON
SATURDAY. KEPT WHAT WERE ALREADY SLIGHT PRECIPITATION CHANCES IN THE
FORECAST ON SATURDAY WHICH WERE CLOSER TO THE 12Z GFS SOLUTION...BUT
CONFIDENCE REMAINS LOW WITH THIS TIMING.

STOFLET

&&

.PREV DISCUSSION...
/ISSUED 321 AM CDT SUN AUG 27 2006/
AFTERNOON CONVECTION IN CENTRAL OKLAHOMA DEVELOPED IN THE MOISTURE
PLUME YESTERDAY AFTERNOON AND MOVED INTO SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI EARLY IN THE EVENING BEFORE SPREADING INTO OUR
FORECAST AREA AROUND MIDNIGHT. STORM ACTIVITY IS OCCURRING WITH THE
HELP OF WARM AIR ADVECTION BETWEEN THE 800MB  AND 700MB LEVEL WITHIN
THE MOISTURE PLUME.

ALREADY THIS MORNING SOME FLOODING HAS BEEN NOTED IN THE KANSAS CITY
AREA. THE POTENTIAL FOR HEAVY RAIN AND THE NEED FOR SOME KIND OF
FLOOD WATCH WILL BE THE PRIMARY FOCUS OF THE FORECAST.

BOTH MODELS WANT TO PAINT MUCH OF THE FORECAST AREA WITH RAIN AND
THUNDERSTORMS ALL DAY LONG...AND THROUGH THE EARLY MONDAY MORNING
HOURS. THE GFS IS A LITTLE DRIER THAN THE NAM-WRF OVER THE NEXT 24
HOURS AS IT SPINS UP A 850MB LOW ACROSS SOUTHEAST KANSAS...WHICH
SEEMS TO LIMIT THE NORTHWARD SPREAD OF RAIN BY KEEPING THE SURFACE
AND UPPER LEVEL FRONT ALONG OR JUST SOUTH OF OUR SOUTHEASTERN EDGE.
NAM-WRF IS MORE AGRESSIVE IN LIFTING THE FRONT AT THE SURFACE AND
ALOFT FARTHER NORTH.

THE DIFFERENCES IN THE MODELS CAN BE TRACKED BACK TO THE EXTENT TO
WHICH EACH MODEL DIGS THE GREAT BASIN TROUGH AS IT MOVES INTO THE
CENTRAL PLAINS. NAM-WRF KEEPS MORE ENERGY TIDED UP IN THE LOW WHILE
THE GFS OPENS THE WAVE UP AND SHEARS IT ENERGY OUT INTO THE
WESTERLIES. CURIOUSLY ENOUGH...THIS DOES NOT AFFECT THE TIMING OF
THE TROUGHS MOVEMENT BETWEEN THE TWO MODELS UNTIL TUESDAY NIGHT WHEN
THE GFS FINALLY MOVES THE AXIS TO OUR EAST WHILE THE THE NAM-WRF
STILL HAS IT TO OUR WEST.

PREFERENCE IN MODELS IN THE NEAR TERM IS FOR THE NAM-WRF. THOUGHTS
ARE THAT THE GFS IS LIMITING THE NORTHWARD PROGRESS OF THE FRONT TOO
MUCH WITH ITS DEVELOPMENT OF THE 850MB LOW. EVEN WITH THE NAM-WRF AS
THE PREFERRED MODEL QUESTIONS EXIST AS TO WHERE THE HEAVY RAIN WILL
BE. WILL THE RAINS SLOWLY PUSH NORTH TONIGHT WITH THE FRONT...OR
JUMP NORTH QUICKLY? FOR THIS REASON I WILL LET THE DAY SHIFT PIN
DOWN MORE ACCURATELY WHERE THE RAIN WILL AND WONT BE...AND THEREFORE
DECIDE WHERE TO PLACE ANY NEEDED FLOOD WATCH.

OTHERWISE...CHANGES TO THE GOING FORECAST ARE MOSTLY COSMETIC. SMALL
ADJUSTMENTS TO TEMPERATURES AND POPS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR AREAS
ALONG AND SOUTH OF A SAINT JOSEPH TO KIRKSVILLE LINE.
KS...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR
AREAS ALONG AND SOUTH HIGHLAND AND TROY KANSAS.

WFO EAX
Hazardous weather outlook, Aug 27, 2:11 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT SUN AUG 27 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
311 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A STALLED FRONTAL BOUNDARY STRETCHED FROM NORTHWEST MISSOURI
 THROUGH SOUTHWEST KANSAS WILL BE THE FOCUS FOR WIDESPREAD
 SHOWER AND A FEW THUNDERSTORMS OVER THE REGION THROUGH TONIGHT.
 EXCESSIVE RAINFALL...ON THE ORDER OF FOUR TO SEVEN INCHES...HAS
 FALLEN OVER THE PAST 2 DAYS ACROSS PORTIONS OF CENTRAL MISSOURI
 AND THE KANSAS CITY METRO. AN ADDITIONAL ONE TO TWO INCHES OF
 RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL LIKELY LEAD TO  FLASH
 FLOODING...ESPECIALLY ALONG URBAN AREAS AND HIGHLY RESPONSIVE
 RIVERS AND CREEKS. PERSONS IN FLOOD PRONE AREAS SHOULD BE PREPARED
 TO TAKE ACTION IF WATERS RISE RAPIDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
 SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL REPORTS TO THE NATIONAL
 WEATHER SERVICE OFFICE.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
August 27, 4:05 PM CST to 9:05 PM CST
Where
Johnson County, Prairie Vlg
Reported by
TRAINED SPOTTER
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding with numerous street intersections flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527705.